Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 115, NWS Goodland, KS

June 19, 2011Hitchcock County, Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 19, 2011, 11:45 PM CDT for Hitchcock County, Red Willow County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2011, 11:45 PM CDT (04:45 UTC)
Expired
Jun 20, 2011, 12:28 AM CDT
In force
43 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hitchcock County, NE, Red Willow County, NE

The radar

The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
2.2
Supercell composite
17.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

802 
WUUS53 KGLD 200445
SVRGLD
NEC087-145-200545-
/O.NEW.KGLD.SV.W.0115.110620T0445Z-110620T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1145 PM CDT SUN JUN 19 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...
  NORTHWESTERN RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 1245 AM CDT

* AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF CULBERTSON...AND WAS MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN HITCHCOCK AND NORTHWESTERN RED
  WILLOW

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 62 AND 94.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 17 AND 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
SOUTHWEST NEBRASKA.

&&

LAT...LON 4022 10051 4020 10100 4036 10091 4035 10041
TIME...MOT...LOC 0445Z 259DEG 36KT 4032 10081
WIND...HAIL 60MPH 1.00IN
$$

024
2 follow-up statements
340 
WWUS53 KGLD 200503
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1103 PM MDT SUN JUN 19 2011

NEC087-200513-
/O.CAN.KGLD.SV.W.0115.000000T0000Z-110620T0545Z/
HITCHCOCK NE-
1203 AM CDT MON JUN 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HITCHCOCK COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4035 10041 4022 10051 4021 10076 4030 10076
      4035 10075
TIME...MOT...LOC 0503Z 259DEG 36KT 4034 10064
$$

NEC145-200545-
/O.CON.KGLD.SV.W.0115.000000T0000Z-110620T0545Z/
RED WILLOW NE-
1203 AM CDT MON JUN 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
RED WILLOW COUNTY UNTIL 1245 AM CDT...

AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES
NORTHEAST OF CULBERTSON...AND WAS MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN RED WILLOW COUNTY.

THIS INCLUDES HIGHWAY 34 BETWEEN MILE MARKERS 79 AND 94.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 17 AND 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

&&

LAT...LON 4035 10041 4022 10051 4021 10076 4030 10076
      4035 10075
TIME...MOT...LOC 0503Z 259DEG 36KT 4034 10064
WIND...HAIL 60MPH 1.00IN
$$

024
337 
WWUS53 KGLD 200528
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1128 PM MDT SUN JUN 19 2011

NEC145-200538-
/O.CAN.KGLD.SV.W.0115.000000T0000Z-110620T0545Z/
RED WILLOW NE-
1228 AM CDT MON JUN 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RED WILLOW COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GOODLAND.

LAT...LON 4035 10041 4022 10051 4021 10076 4030 10076
      4035 10075
TIME...MOT...LOC 0528Z 259DEG 36KT 4039 10032
$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:15 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 19, 10:15 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
915 PM MDT SUN JUN 19 2011

.UPDATE...
913 PM MDT SUN JUN 19 2011

ISSUED UPDATED ZONES. WATCH FOR YUMA AND KIT CARSON HAS EXPIRED.
CURRENT PRECIPITATION FORECAST FOR THE REST OF TONIGHT LOOKS ON
TRACK COMPARED CURRENT TRENDS AND LATEST MODEL DATA. MADE A SLIGHT
ADJUSTMENT ON THE WINDS AND TOUCHED UP THE HOURLY GRIDS.

BULLER
&&

.DISCUSSION...
200 PM MDT SUN JUN 19 2011

UNSEASONABLY STRONG UPPER LOW AND ASSOCIATED TROUGH CURRENTLY
MOVING TOWARD THE FOUR CORNERS AREA WILL ROTATE ACROSS THE AREA
MONDAY THEN NORTHEAST INTO NORTHEAST NEBRASKA TUESDAY MORNING THEN
CLOSE TO THE GREAT LAKES AREA BY THE END OF THE DAY WEDNESDAY WITH
LARGE UPPER RIDGE BUILDING INTO THE SOUTHWEST PART OF THE COUNTRY.

FOR TONIGHT THROUGH MONDAY NIGHT INCREASING MOISTURE AND JET
DYNAMICS MOVE INTO FAR EASTERN COLORADO AFTER MIDNIGHT/EARLY
MONDAY MORNING THEN ON TOP OF THE AREA BY 00Z TUESDAY.
PRECIPITATION WILL INITIALLY BE LOCATED ACROSS THE FAR NORTH AND
NORTHWEST/WEST TONIGHT INCREASING ACROSS THE WEST OVERNIGHT AS THE
SYSTEM ADVANCES EAST. FOR MONDAY WIDESPREAD RAIN WITH A FEW
THUNDERSTORMS OVER MOST OF THE AREA EXITING MONDAY NIGHT FROM
SOUTHWEST TO NORTHEAST. RAINFALL AMOUNTS WITH THIS SYSTEM LIKELY
TO EXCEED AN INCH WITH PERHAPS TWO INCHES...GENERALLY ACROSS THE
NORTHWEST 1/3 OF THE AREA NORTH OF THE INTERSTATE.

UNDER THE EXTENSIVE CLOUD COVER AND PRECIPITATION TEMPERATURES
WILL STRUGGLE INTO THE 60S AND LOW 70S...FURTHER EAST BY HILL CITY
LOW 80S EXPECTED AS THEY WILL SEE MORE SUN AHEAD OF THE SYSTEM.
NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS ALSO EXPECTED
ACROSS THE WESTERN 1/2 OF THE AREA MONDAY. TUESDAY WILL ALSO BE
WINDY FROM THE NORTHWEST BUT THERE WILL ALSO BE MORE SUNSHINE AND
WARMER TEMPERATURES WITH MID 70S TO AROUND 80 EXPECTED. FOR
WEDNESDAY A TAD WARMER WITH 80-85 ACROSS THE AREA.

THURSDAY-SUNDAY...SEASONAL TEMPERATURES EXPECTED WITH THE AREA IN
BETWEEN UPPER HIGH TO THE SOUTH AND UPPER TROUGH ACROSS THE FAR
NORTHERN PLAINS BY THE END OF THE PERIOD. LOOKS PRETTY DRY FOR
THURSDAY AND FRIDAY WITH PERHAPS SOME THUNDERSTORMS SATURDAY AND
SUNDAY...CONFIDENCE IN WHERE AND WHEN NOT REAL HIGH.

007
&&

.AVIATION...
519 PM MDT SUN JUN 19 2011

FOR THE OOZ TAFS...COMPLICATED WEATHER SCENARIO THIS TAF PERIOD.
THUNDERSTORMS HAVE DEVELOPED OVER NE CO AND SW NE AND MOVING
NORTHEAST. HIGH RESOLUTION MODEL DEPICTING THUNDERSTORMS MOVING
FROM NE CO INTO SW NE FROM 04-08Z. HAVE SHOWN THIS WITH A TEMPO
TSRA AT KMCK...AND HAVE VCTS AT KGLD. WILL HAVE VCTS GOING AT BOTH
TERMINALS TILL 12Z AT KGLD AND 14Z AT KMCK. AFTERWARDS...PRECIP ON
THE BACKSIDE OF LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA. HAVE
-SHRA AND VCTS WITH MVFR CIGS/VIS AT BOTH TERMINALS THROUGH END OF
TAF PERIOD. CIGS/VIS MAY BOUNCE FROM MVFR TO IFR AT TIMES IN
HEAVIER PRECIP.

BAS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 19, 3:35 PM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
235 PM MDT SUN JUN 19 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-201200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
235 PM MDT SUN JUN 19 2011 /335 PM CDT SUN JUN 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED GENERALLY ALONG AND NORTH OF
INTERSTATE 70 THROUGH THE REMAINDER OF THE AFTERNOON INTO TONIGHT. THE
BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS YUMA COUNTY COLORADO
AND FAR SOUTHWEST NEBRASKA.

LARGE HAIL...DAMAGING WINDS...TORNADOES...AND LOCALLY HEAVY RAIN
ARE ALL POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSEASONABLY STRONG LOW PRESSURE SYSTEM WILL SLOWLY MOVE ACROSS
THE TRI-STATE AREA MONDAY EXITING FROM WEST TO EAST MONDAY NIGHT.
WIDESPREAD RAIN WITH A FEW THUNDERSTORMS ARE EXPECTED THROUGH MUCH
OF THE DAY. A FEW STORMS COULD BECOME SEVERE AND THE RAIN MAY BE
HEAVY AT TIMES.

FOR TUESDAY THROUGH SATURDAY WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED GENERALLY ALONG AND NORTH OF
INTERSTATE 70 THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 19, 7:14 PM CDT, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TORNADO          8 N BENKELMAN           40.17N 101.54W
06/19/2011                   DUNDY              NE   STORM CHASER

            TORNADO WAS IN AN OPEN FIELD AND LASTED 4 MINUTES.

&&

MBULLER
Local storm report, Jun 19, 7:57 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
657 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TORNADO          6 S PALISADE            40.25N 101.11W
06/19/2011                   HITCHCOCK          NE   TRAINED SPOTTER

&&

BAS
Local storm report, Jun 19, 8:27 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TORNADO          7 NNW MCCOOK            40.30N 100.65W
06/19/2011                   RED WILLOW         NE   STORM CHASER

            MULTIPLE TORNADOES REPORTED

&&

BAS
Local storm report, Jun 19, 8:58 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
758 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TORNADO          INDIANOLA               40.23N 100.42W
06/19/2011                   RED WILLOW         NE   STORM CHASER

            MULTIPLE TORNADOES REPORTED

&&

BAS
Local storm report, Jun 19, 9:21 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     HAIL             CLARKVILLE              40.38N 102.62W
06/19/2011  E1.00 INCH       YUMA               CO   TRAINED SPOTTER

            PEA TO QUARTER SIZE HAIL COVERING THE GROUND. LITTLE WIND
            AT THIS TIME.

&&

MBULLER
Local storm report, Jun 19, 10:08 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
908 PM MDT SUN JUN 19 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             8 N WAUNETA             40.41N 102.25W
06/19/2011  E1.75 INCH       YUMA               CO   PUBLIC

&&

BAS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:25 PM CDTTornado WarningGLDHitchcock47 min
Jun 19, 7:59 PM CDTTornado WarningGLDHitchcock, Red Willow61 min
Jun 19, 8:31 PM CDTTornado WarningGLDRed Willow59 min
Jun 19, 8:36 PM CDTTornado WarningGLDRed Willow54 min
Jun 19, 11:10 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock52 min
Jun 20, 12:14 AM CDTSevere Thunderstorm WarningGLDRed Willow37 min
Jun 20, 12:20 AM CDTSevere Thunderstorm WarningGLDDundy55 min
Jun 20, 3:56 AM CDTFlash Flood WatchGLDDundy, Hitchcock17 hr
Jun 20, 11:47 AM CDTSpecial Weather StatementGLDRed Willow58 min
Jun 20, 12:49 PM CDTSpecial Weather StatementGLDRed Willow56 min
Jun 20, 2:09 PM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock51 min
Jun 20, 2:44 PM CDTSevere Thunderstorm WarningGLDDundy33 min
Jun 20, 3:16 PM CDTHigh Wind WarningGLDHitchcock, Red Willow104 min
Jun 20, 4:10 PM CDTFlash Flood WarningGLDDundy, Hitchcock3 hr
Jun 20, 5:57 PM CDTTornado WarningGLDRed Willow1 min
Jun 20, 6:10 PM CDTSevere Thunderstorm WarningGLDRed Willow65 min
Jun 20, 6:25 PM CDTTornado WarningGLDRed Willow65 min
Jun 20, 6:51 PM CDTFlash Flood WarningGLDHitchcock, Red Willow6 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.